Cobalt poisoning or cobaltism is a dangerous condition where excessive cobalt levels are found in the bloodstream. Cobalt is an essential trace element naturally found in animals and plants in low concentrations. It is also a critical component of vitamin B12. In humans, cobalt levels are of critical importance. Although very rare, cobalt deficiencies can be as dangerous as cobalt poisoning.
For centuries, cobalt-containing compounds were used to give jewelry, paint, ceramics and glass a unique blue color. Today, cobalt and cobalt alloys are used to create a variety of orthopedic and medical devices, including hip and knee implants. Cobalt poisoning and cobaltism are caused by swallowing cobalt dust, inhaling particles or prolonged contact with the skin and internal tissue. Metal-on-metal joints that contain cobalt can create levels that are 100 times above normal.
Although cobalt is not found on its own in nature, it can be extracted by smelting. Cobalt and alloys containing complementary metals are extremely resistant to wear and corrosion, which makes them an ideal choice for use in the medical field where components must withstand significant wear and abrasion. To make joint replacement systems, cobalt is blended with chromium and tungsten carbide. Another alloy known as Vitallium, which is made from a combination of cobalt-chromium-molybdenum, is used to create a large number of prosthetic devices, including artificial hip and knee joints. Over the past few decades, the number of cobalt-chromium hip replacements has risen dramatically. National data shows that these metal-on-metal components account for 35 percent of all hip replacements.
Symptoms of cobalt poisoning typically increase over long periods of time. Prolonged exposure to cobalt from malfunctioning artificial joints results in thyroid problems, nerve damage, eyesight deterioration, thickening of the blood and cardiomyopathy, a condition where the heart loses its ability to effectively distribute blood. Patients who experienced cobalt poisoning following a total hip replacement often develop unusual skin rashes followed by shortness of breath. As concentrations of cobalt increase, the symptoms escalate to tinnitus, hearing loss, anxiety and irritability. Late-stage cobalt poisoning manifests itself with tremors, localized pain, decreased coordination, cognitive disability and memory loss.
One patient who suffered from cobalt poisoning after a total hip replacement had approximately 12.2 micrograms of cobalt per deciliter of blood. Revision surgery was performed 43 months after the initial procedure. One month after the corrective surgery, these levels dropped to 1.4 micrograms. After six months, his symptoms subsided. Normal levels of cobalt are approximately 0.019 micrograms per deciliter or one microgram in the entire body. When levels reach 0.7 per deciliter, physicians recommend ongoing monitoring. Patients with cobalt concentrations above 1.9 micrograms per deciliter are ideal candidates for a revision and can receive tremendous benefits by removing the source of cobalt.
If you suspect you are suffering from cobalt poisoning as a result of a defective joint replacement talk to your doctor immediately about your treatment options. If you need advice on recovering damages for your loss contact our Patient and Family Advocates to help you evaluate your legal options. They can set up an immediate appointment with one of the very best law firms in the country who will give you a free consultation regarding your legal rights.